Lanzaprozole - is it safe to stop?: I have been... - PMRGCAuk

PMRGCAuk

13,013 members23,614 posts

Lanzaprozole - is it safe to stop?

artisam
artisam

I have been taking Lanzaprozole - 30mg - since I was diagnosed with PMR in June. Never had an issue with it and never really thought about it. However, my son has been taking it along with some strong antibiotics biotics following surgery and has suffered crippling stomach acid attacks. Got me thinking as to what I was putting into my body and what harm I could be doing to it. Researched a bit and it seems it is only meant to be short term thing.... My question is can I just stop taking it or is it a taper thing? I'll ring my GP this week, but I'm not filled with confidence that I will get a straight or informed answer.

Thank you in advance - I know one of you will know👍

42 Replies
DorsetLady
DorsetLadyPMRGCAuk volunteer

It’s probably wisest to taper it, but TBH I just stopped it - with GPs okay...depends how robust your system is!

artisam
artisam in reply to DorsetLady

Always been pretty cast iron! I know you can get it in 15ml tabs, perhaps I'll reduce to that and see how I go, if GP will prescribe. Thank you

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to artisam

Good move....or 30mg every other day initially, just increasing the days in between meds until you get off them.

artisam
artisam in reply to DorsetLady

Also a good plan...👍

Telian
Telian in reply to artisam

Or take it alternate days Artisan and gradually wean off. I’ve had differing opinions, GP said can stop it pharmacy said taper - but did just stop mine.

PMRpro
PMRproAmbassador in reply to Telian

Depends how long you have been on it.

Telian
Telian in reply to PMRpro

I’ve been on one or another for nearly 7 years. Who was wrong?

PMRpro
PMRproAmbassador in reply to Telian

Then you need to taper - or you risk rebound acid production which can be severe.

Telian
Telian in reply to PMRpro

Somethings happening but not sure what’s causing what. I thought I was having a heart attack recently- after being in A&E for 7 hours they diagnosed severe acid reflux and offered me Lansoprazole. When I said was already on it they referred me back to GP as was on maximum dose of 60mg. Changed to Esoomeprazole. (Stopped taking Omeprazole after 6 years due to bad stomach) Only lasted on it for a month then bad stomach - back on Lansoprazole. I do have a small hiatus hernia so having camera down on Wednesday to eliminate anything nasty.

PMRpro
PMRproAmbassador in reply to Telian

Are you on enteric coated pred? Have they considered trying H2 inhibitors? Famotidine for example.

Telian
Telian in reply to PMRpro

Am on EC pred. No to the others. A conversation is needed regardless of tomorrow’s results. I will use your info, thanks.

PMRpro
PMRproAmbassador in reply to Telian

A lot of people develop problems with PPIs - and it seems a place to start. No point taking them if they are a source of a problem!

Telian
Telian in reply to PMRpro

Six years with no problems then bang!

I was taking Omeprazole (which I believe is a similar drug ) from diagnosis in June 20 until November 20. I decided to stop when I read that in can contribute to bone thinning. I took one every other day for a month then stopped. No problems so far but GP advises I should restart. I'm now down to 5mg Pred. So reluctant to restart.

artisam
artisam in reply to CarolF1312

Ooh you've done well! Did GP say why you should re start?

CarolF1312
CarolF1312 in reply to artisam

I don't know about done well. I think I've just been very lucky so far. Taking it very slowly now. GP insists I need to protect my stomach from effects of Pred or could end up with an ulcer. I did tell her I take my Pred with yoghurt and haven't experienced any gastric problems so far but she wasn't happy!

It is important to take your Pred with food to protect the stomach though if you choose not to take a PPI. I don't use PPIs as they make my stomach bad

My GP told me the same when I first went on Pred. Six months later a rheumatologist said that is not the current thinking but carry on if the GP said so. After 18 months on it and a different Rheumatologist I asked if I should stop taking it and he asked why am I on it? I was told to stop taking it and only take a weeks worth if I need it. I never have 18 months on.

PMRpro
PMRproAmbassador

Depends on you and how long you have been on it. The problem is that you can have rebound acid production if you stop it cold turkey. The recommended approach is halving the dose first if you can over a few weeks and then tapering the frequency of use as i see you discussed with DL.

Have some gaviscon handy just in case.

I never started it! Not sure it was amongst the automatic handouts - alendronic acid was. That didn't last long either - 4 tablets! My husband gets awful gut problems with a PPI.

artisam
artisam in reply to PMRpro

Thank you, I will take my time. Good idea to have the Gaviscon handy - haven't had that since pregnancy days!!😂

Do you know why you were prescribed Lanzaprozole by the GP? Was it because you are taking non coated pred and they were afraid the pred might upset your stomach?

artisam
artisam in reply to piglette

I think so - it was the rheumatologist who prescribed them I have not seen my GP at all. At the time I was just so grateful that something was being done I would have taken anything! It's only now I'm starting to question and worry about future complications. And yes I am taking non coated pred.

piglette
piglette in reply to artisam

A lot of doctors do prescribe a PPI, although some patients do find it fine to take some yogurt or equivalent instead.

Lonsdalelass
Lonsdalelass in reply to artisam

Or switch to enteric coated pred and drop the lansoprazol. That's what I did.

Definitely a taper thing!

Yes I think you are right. I will proceed with caution!

Hi artisan, haven't taken for months and just stopped it,now and again I'll go back to it for a month,but no problems.x

artisam
artisam in reply to Harrywogan

Good to hear. I didn't take it this morning, but will probably do alternate days for a while. It does seem like a lot of people have stopped taking it...

Harrywogan
Harrywogan in reply to artisam

artisan, I find if I take pred with a natural yougart in morning or take a benacol drink,you know the small pots,as long as you dont have any stomach problems Acid reflux or a lot of wind,I took it for2 years then wonder why so just stopped it mostly no problems .x

My husband was taking Lanzoprazole when he was first diagnosed with GCA and was also given asprin and 60mg Pred. He was keen to reduce medication as much as possible and he stopped taking the Lanzoprazole about 6 months later when he was down to about 15-20mg Pred. He started having a spoon of raw, organic cider vinegar before meals and he didn't have any stomach acid issues. He stopped Pred completely about 13 months after the original diagnoses and asprin stopped around the same time.

PMRpro
PMRproAmbassador in reply to SpydaV

At least the most recent recommendations for GCA have stopped saying to use aspirin - they realised it caused more trouble than it was worth.

Are those reccommendations very recent? I would be really interested to find out more info about the Asprin issue. My husband's diagnoses was fairly recent- Dec 2018. Are there more current recomendations for GCA treatment?

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to SpydaV

This is probably easiest to read. Table 2 refers to other medication, dated 2010, but doesn’t mention aspirin.

rcplondon.ac.uk/file/1597/d...

This is from charity website - pmrgca.org.uk/wp-content/up...

PMRpro
PMRproAmbassador in reply to DorsetLady

That link says 2010 on it.

healthunlocked.com/pmrgcauk...

has this link

academic.oup.com/rheumatolo...

which is the 2020 publication

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to PMRpro

Yes was aware, but the 2020 is maybe not the easiest to understand....for you okay, but not everyone.

PMRpro
PMRproAmbassador in reply to DorsetLady

Possibly - but they are quite different in places and the 2010 one is very out-of-date with regard to tocilizumab which is discussed in detail in the 2020 one.

The aspirin question is mentioned in Recommendation 10, about 2/3 of the way through the paper, towards the end of General Principles (just before the heading Applicability and Utility, there is a list of Contents at the side and you can just jump to it) and says

"Should anticoagulant or antiplatelet agents be given for GCA? (PICO 12–15)

No RCTs relating to aspirin or other anticoagulant/antiplatelet agents were found. A Cochrane review found no evidence from RCTs to determine the safety and efficacy of low-dose aspirin as an adjunctive treatment in GCA [112]. National and society guidelines for the secondary prevention of coronary and other atherosclerotic vascular diseases should be followed.

10. The routine use of antiplatelet or anticoagulant agents for GCA is not recommended. QoE: insufficient evidence. Consensus score: 9.28"

So, no aspirin.

And a bit more searching:

guidelines.co.uk/cardiovasc...

is the short version equivalent to the booklet you linked to and much easier to read.

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to PMRpro

Thanks - and yes link is easier to read - have saved.

PMRpro
PMRproAmbassador in reply to DorsetLady

Need a FB thumbsup emoticon!

That only appeared in July I think - a bigger launch might have been helpful ;)

SpydaV
SpydaV in reply to PMRpro

Thank you, both. These links are helpful.

Taper definitely as it gives you acid rebound x

artisam
artisam in reply to Vps1980

Thank you that's useful to know. I intend to proceed cautiously.

Vps1980
Vps1980 in reply to artisam

I got terrible rebound but I did have antibiotics a few weeks before, good luck x

You may also like...